Alert archive / Michigan / Gale Warnings in 2014

Gale Warning 12, NWS Grand Rapids, MI

October 3, 2014

NWS Grand Rapids, MI issued this gale warning at Oct 3, 2014, 4:08 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 4:08 AM EDT (08:08 UTC)
Expired
Oct 3, 2014, 3:31 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WHUS73 KGRR 030808
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 AM EDT FRI OCT 3 2014

LMZ846>849-031615-
/O.UPG.KGRR.SC.Y.0046.000000T0000Z-141003T2100Z/
/O.NEW.KGRR.GL.W.0012.141003T0808Z-141004T1400Z/
/O.UPG.KGRR.GL.A.0006.141003T2100Z-141004T1400Z/
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
408 AM EDT FRI OCT 3 2014

...GALE WARNING IN EFFECT UNTIL 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EDT SATURDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WINDS...SOUTH WINDS 15 TO 25 KNOTS EARLY THIS MORNING SHIFTING
  TO NORTHWEST GALES TO 40 KNOTS AROUND 8 AM. WEST GALES 
  CONTINUING THROUGH SATURDAY MORNING.

* WAVES...2 TO 4 FEET EARLY THIS MORNING BUILDING TO 6 TO 12 FEET
  TODAY AND CONTINUING THROUGH SATURDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ844-845-031615-
/O.UPG.KGRR.SC.Y.0046.141003T1300Z-141003T2100Z/
/O.NEW.KGRR.GL.W.0012.141003T0808Z-141004T1400Z/
/O.UPG.KGRR.GL.A.0006.141003T2100Z-141004T1400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
408 AM EDT FRI OCT 3 2014

...GALE WARNING IN EFFECT UNTIL 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EDT SATURDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WINDS...SOUTH WINDS 15 TO 25 KNOTS EARLY THIS MORNING SHIFTING
  TO NORTHWEST GALES TO 40 KNOTS AROUND 8 AM. WEST GALES 
  CONTINUING THROUGH SATURDAY MORNING.

* WAVES...2 TO 4 FEET EARLY THIS MORNING BUILDING TO 6 TO 12 FEET
  TODAY AND CONTINUING THROUGH SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

MEADE
2 follow-up statements
372 
WHUS73 KGRR 031435
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 AM EDT FRI OCT 3 2014

LMZ844>849-032245-
/O.CON.KGRR.GL.W.0012.000000T0000Z-141004T1400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1035 AM EDT FRI OCT 3 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT SATURDAY...

* WINDS...NORTHWEST GALES TO 40 KNOTS BECOMING WEST GALES TO 35
  KNOTS TONIGHT.

* WAVES...BUILDING TO 6 TO 12 FEET THIS AFTERNOON AND CONTINUING THROUGH
  SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
996 
WHUS73 KGRR 031931
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 PM EDT FRI OCT 3 2014

LMZ844>849-040345-
/O.CAN.KGRR.GL.W.0012.000000T0000Z-141004T1400Z/
/O.NEW.KGRR.SC.Y.0047.141003T1931Z-141006T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
331 PM EDT FRI OCT 3 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...WEST TO 30 KNOTS. 

* WAVES...6 TO 12 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 3, 3:30 AM EDT, 38 minutes earlier.

Area forecast discussion, Oct 3, 3:30 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT FRI OCT 3 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 330 AM EDT FRI OCT 3 2014

A STRONG COLD FRONT MOVING THROUGH MICHIGAN TODAY WILL USHER IN VERY
FALL LIKE WEATHER FOR THE WEEKEND. COLD AND BREEZY CONDITIONS CAN BE
EXPECTED ALONG WITH NUMEROUS RAIN SHOWERS. HIGHS ON SATURDAY WILL
NOT MAKE IT OUT OF THE 40S... FOLLOWED BY LOWER 50S FOR SUNDAY.
TEMPERATURES WILL MODERATE NEXT WEEK AND RECOVER TO NEAR NORMAL
VALUES IN THE LOWER 60S.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 330 AM EDT FRI OCT 3 2014

THE MAIN ISSUE THIS MORNING IS THE POTENTIAL FOR LOCALLY HEAVY RAIN
AS HEAVY SHOWERS CONTINUE TO MOVE NORTH AHEAD OF THE APPROACHING SFC
COLD FRONT. DUAL POL RADAR PRECIP ESTIMATES INDICATE SWATHS OF
HEAVIER RAIN IN EXCESS OF ONE INCH HAVE ALREADY OCCURRED... AND EVEN
A SWATH OF GREATER THAN TWO INCHES BETWEEN AZO AND BTL. SHOULD HEAVY
SHOWERS REPEAT OVER THE SAME AREAS... WE MAY NEED TO ISSUE FLOOD
ADVISORIES FOR A FEW COUNTIES.

OTHERWISE CATEGORICAL POPS FOR WIDESPREAD SHOWERS TODAY WITH PRECIP
RATES DECREASING CONSIDERABLY THIS AFTERNOON BEHIND THE SFC COLD
FRONT. ALSO FALLING TEMPS THIS AFTERNOON.

UPPER LOW/COLD POOL TO IMPACT THE AREA MUCH OF THE WEEKEND. THIS IN
COMBINATION WITH LAKE ENHANCEMENT/CYCLONIC FLOW WILL RESULT IN A
CONTINUATION OF CLOUDS AND RAIN SHOWERS AND PERHAPS EVEN A FEW
ISOLATED TSTMS AS LAKE INSTABILITY RESULTS IN A FEW HUNDRED JOULES
OF CAPE.

SLIGHT IMPROVEMENT POSSIBLE ON SUNDAY AS MODELS SHOW LESS MOISTURE
AVAILABLE AFTER 12Z SUNDAY. SHOULD SEE LESS COVERAGE/PERSISTENCE OF
RAIN SHOWERS AND MAY EVEN SEE SOME PEEKS OF SUNSHINE ESPECIALLY
SOUTH AND EAST OF GRR AWAY FROM THE W/SW FLOW LAKE INFLUENCE.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 AM EDT FRI OCT 3 2014

WE CONTINUE TO EXPECT BELOW AVERAGE TEMPERATURES AND UNSETTLED
WEATHER CONDITIONS FOR THE FIRST COUPLE OF DAYS NEXT WEEK. THE UPPER
LOW MOVING INTO THE AREA TODAY WILL HOLD IN PLACE LIKELY THROUGH TUE
OF NEXT WEEK. WE WILL SEE THE WIDESPREAD RAIN SHOWERS BE REPLACED BY
INTERVALS OF SHOWERS AND SOME LAKE EFFECT FOR SUN NIGHT THROUGH TUE
OF NEXT WEEK. SHORT WAVES RIDING THROUGH THE BASE OF THE LOW WILL
BRING THESE INTERVALS OF SHOWERS TO THE AREA. WE WILL SEE BREAKS IN
THE SHOWERS...SO IT WILL NOT BE RAINING THE ENTIRE TIME. THE COLD
POOL ALOFT WILL REMAIN IN PLACE AND WILL KEEP TEMPS BELOW AVERAGE
THROUGH NEXT TUE NIGHT.

CONDITIONS SHOULD IMPROVE WITH DRIER CONDITIONS WITH MORE SUNSHINE
AND WARMER TEMPERATURES FOR MID TO LATE WEEK. THE UPPER LOW WILL
FINALLY MOVE OUT BY TUE NIGHT AS A STRONG ENOUGH WAVE MOVING AROUND
IT WILL HELP TO LIFT IT TO THE NE. WE WILL SEE UPPER RIDGING BUILD
IN PLACE AS THE STRONG LOW LIFTS OUT OF THE AREA AND ANOTHER STRONG
LOW MOVES OVER THE CANADIAN PRAIRIE PROVINCES. WE WILL SEE A SOLID
SRLY COMPONENT TO THE LOW LEVEL FLOW ADVECT WARMER AIR IN ACROSS THE
AREA. TEMPS WILL RECOVER TO AROUND 70 BY THE END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 204 AM EDT FRI OCT 3 2014

RAIN TRENDS AND ASSOCIATED CIG AND VSBY TRENDS WILL BE THE MAIN
FOCUS WITH THIS SET OF FCSTS. RAIN HAS MOVED IN OVER MOST OF THE
TERMINALS AS OF 06Z THIS MORNING. KJXN HAS ESCAPED MOST OF THE
RAIN THUS FAR. MORE RAIN WILL BE MOVING UP INTO THE AREA THROUGH
THE EARLY MORNING PERIOD AHEAD OF THE FRONTAL SYSTEM. SOME THUNDER
WILL BE EMBEDDED IN THE RAIN UNTIL THE FRONT MOVES THROUGH
BEGINNING AROUND 13Z OR SO AROUND KMKG AND SPREADING EASTWARD
THROUGH THE EARLY AFTERNOON HOURS. IFR WILL GRADUALLY SPREAD IN
FROM THE SOUTH AND WEST OVER THE NEXT FEW HOURS. CONDITIONS WILL
THEN START TO IMPROVE AS THE FRONT MOVES EAST OF THE AREA. ANOTHER
BATCH OF SHOWERS WILL MOVE IN AFTER 00Z TONIGHT WITH ANOTHER WAVE
MOVING IN ACROSS THE AREA.

&&

.MARINE...
ISSUED AT 330 AM EDT FRI OCT 3 2014

LATEST RUC GUIDANCE SHOWS 40-45 KT NW WINDS AT 925 MB IMMEDIATELY
BEHIND THE SFC COLD FRONT THIS MORNING... SO WILL RUN WITH A GALE
WARNING WITH THE MORNING ISSUANCE OF THE NEARSHORE FORECAST. THE
WARNING WILL CONTINUE THROUGH EARLY SATURDAY AS WEST WINDS CONTINUE
TO OCCASIONALLY GUST TO 35 KTS.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT FRI OCT 3 2014

FLOOD ADVISORIES MAY BE NEEDED FOR A FEW COUNTIES THIS MORNING IF
HEAVIER SHOWERS REPEAT OVER THE SAME AREAS. OTHERWISE MOST AREAS
WILL SEE ONE TO TWO INCHES OF RAIN FROM THE SYSTEM PCPN AND THE LAKE
EFFECT RAINS THROUGH SATURDAY NIGHT.  THE RIVERS WILL BE ABLE TO
HANDLE THIS RAIN AS IT OCCURS OVER A LONG TIME PERIOD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING THROUGH SATURDAY MORNING FOR LMZ844>849.

&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Oct 2, 9:43 PM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT THU OCT 2 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
943 PM EDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...ESPECIALLY SOUTH OF I-96. SEVERE
WEATHER IS UNLIKELY. A FEW STORMS TONIGHT MAY CONTAIN GUSTY WINDS TO
50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT WEST OF A LINE FROM
BATTLE CREEK TO MOUNT PLEASANT. THIS MAY LEAD TO PONDING OF WATER IN
LOW AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FRIDAY MAINLY
IN THE MORNING. TOTAL RAINFALL COULD EXCEED TWO INCHES WEST OF A
LINE FROM BATTLE CREEK TO MOUNT PLEASANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-030830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
943 PM EDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT BUT SEVERE WEATHER IS
UNLIKELY. A FEW STORMS TONIGHT MAY CONTAIN GUSTY WINDS TO
50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

INCREASING SOUTHERLY WINDS TONIGHT MAY LEAD TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT MAINLY NORTH OF HOLLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT FRIDAY THROUGH
MONDAY. GALE FORCE WEST WINDS ARE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. WATERSPOUTS ARE POSSIBLE FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE NJJ

In the hours before

Local storm report, Oct 2, 11:06 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1106 PM EDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TSTM WND GST     GALESBURG               42.29N 85.42W
10/02/2014  E40 MPH          KALAMAZOO          MI   AMATEUR RADIO

            SPOTTER REPORT RELAYED BY HAM RADIO OPERATOR. HEAVY RAIN
            HAS ALSO FALLEN TO THE TUNE OF HALF AN INCH IN 30
            MINUTES.

&&

JMAPLES
Local storm report, Oct 3, 3:55 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 AM EDT FRI OCT 3 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
10/03/2014  M1.70 INCH       EATON              MI   TRAINED SPOTTER

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 10:45 PM EDTSevere Thunderstorm WarningGRRKalamazoo30 min
Oct 2, 11:06 PM EDTSevere Thunderstorm WarningGRRCalhoun39 min
Oct 2, 11:42 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton46 min
Oct 3, 9:10 AM EDTWind AdvisoryGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren5 hr
Oct 3, 10:56 AM EDTAreal Flood AdvisoryGRRAllegan, Kalamazoo, Kent, Ottawa, Van Buren6 hr
Oct 3, 3:31 PM EDTSmall Craft AdvisoryGRR62 hr

Nearby

Gale Warnings in Michigan, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.